What are petechiae and what causes them?

The blood capillaries are susceptible to rupture and cause small bleeding in the skin, which, in turn, leads to the appearance of petechiae. These are harmless, although they may be the expression of a more serious health condition.

According to the Mayo Clinic, they often appear in clusters and tend to resemble a skin rash. However, it is convenient to know its origin to determine if it is necessary to consult a doctor. What are its main characteristics? Keep reading to know more!

Causes of petechiae

Petechiae are tiny (about 1 mm in diameter), well defined, deep red lesions that do not disappear when pressure is applied with the fingers. They are the result of the rupture of small capillaries, the smallest and most fragile arterial blood vessels that exist.

These are scattered throughout the skin surface, so the lesions can appear anywhere. They usually appear as a result of bleeding disorders, although they can be normal under certain circumstances.

Prolonged effort

Since capillaries are quite fragile blood vessels, There are situations in which an increase in physical effort can induce its rupture. Under normal conditions, this is not exaggerated, as only a few small lesions can be seen.

Coughing, sneezing, and lifting heavy objects on a regular basis can cause petechiae to develop in various places on the body, particularly the extremities and abdomen.

To detect people with capillary fragility or clotting problems from a clinical point of view, there is a technique called tourniquet or Rumpel-Leede test.

To do this, an arm blood pressure monitor is used and a certain pressure is set for several minutes. This produces small hemorrhages that result in the appearance of multiple petechiae in the affected area that help the diagnosis.

Petechiae often occur in stressful situations, such as lifting objects that are too heavy.

Medicines

Any drug that causes a decrease in the platelet count (thrombocytopenia) or an alteration in its function can cause the appearance of petechiae. This can also happen as an adverse effect. Some of the drugs most involved in induced thrombocytopenia are the following:

  • Furosemide.
  • Penicillin.
  • Phenytoin
  • Quinine.
  • Non-steroidal anti-inflammatory drugs (NSAIDs).

The use of antiplatelet agents (such as aspirin) and anticoagulants (such as warfarin) can cause bleeding, especially when taken for a long time or in excessive doses.

Find out more: What are the types of adverse drug reactions?

Medical disorder

Hematological diseases that can cause bleeding disorders include any type of thrombocytopenia and leukemias. The latter disease is a type of blood cancer that alters the functioning of the three main cells: red blood cells or erythrocytes, lymphocytes, and platelets.

Some infections can also induce the appearance of petechiae, although it is not the most obvious clinical manifestation. Some classic examples are as follows:

  • Streptococcal tonsillitis.
  • Hemorrhagic fevers.
  • Mononucleosis.
  • Endocarditis.
  • Cytomegalovirus infection.

Finally, some nutritional deficits can be considered in this group of pathologies. The lack of vitamin K (necessary for the synthesis of certain clotting factors) and vitamin C (scurvy) are the most important.

Possible complications

Petechiae are painless lesions that do not usually generate another symptom, beyond cosmetic problems. Since it is only blood, this it tends to be reabsorbed over time without generating sequelae on the skin.

The real problem is the severity of the disease that caused these lesions to appear. For example, in some patients it could be the only sign of leukemia, or the first adverse effects of anticoagulant treatment.

In a similar way to how it happens in the skin, any internal organ can start to bleed spontaneously or with the realization of some physical effort. Digestive bleeding or cerebrovascular diseases are some of the most obvious, and they tend to have severe clinical repercussions.

Find out more: Subdural or subarachnoid hemorrhage

When to see a doctor?

It is not always necessary to see an emergency doctor when some petechiae appear. As we discussed before, these can be the result of some prolonged physical effort, and do not usually have a pathological connotation.

In case of concern, an appointment could be made with the trusted doctor, who will indicate some studies to confirm that there is no disease causing the lesions.

On the other hand, if these appear abruptly, unexpectedly and in large quantities, it is advisable to go to a specialist as soon as possible. At the beginning, it is enough to go to the family doctor. In rare cases, they may refer you to another specialist.

In most cases, petechiae go away without the need for treatment. However, if there is suspicion of an underlying disease, it is best to consult the doctor.

How can petechiae be prevented?

In a healthy person, a balanced diet (abundant in micronutrients) and avoid prolonged physical exertion are some of the habits that can be followed to avoid the appearance of petechiae.

In case of having a previous disease, it is advisable to keep an adequate control of the platelet count. For this, it is necessary to go regularly to the doctor and be attentive to any other signs that could suggest bleeding in the body, such as the following:

  • Evidence of blood through the stool, or a black coloration of the stool (melena).
  • Bleeding through the gums, after daily brushing.
  • Strong abdominal pain with mucocutaneous paleness.
  • Red spots in the eyes.

In this case, it is necessary to go to the doctor as soon as possible for a clinical evaluation. Among the studies that you may request, include complete blood count and clotting times (activated partial thromboplastin time and prothrombin time).

Petechiae are not, by themselves, a serious condition. These tend to disappear spontaneously. If they occur in a healthy person, it is advisable to see a doctor to rule out any underlying pathology.